Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 302, NWS Goodland, KS

September 15, 2017Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 15, 2017, 8:14 PM CDT for Decatur County, Norton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2017, 8:14 PM CDT (01:14 UTC)
Expired
Sep 15, 2017, 8:45 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS53 KGLD 160114
SVRGLD
KSC039-137-160145-
/O.NEW.KGLD.SV.W.0302.170916T0114Z-170916T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
814 PM CDT FRI SEP 15 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Norton County in northwestern Kansas...
  Northeastern Decatur County in northwestern Kansas...

* Until 845 PM CDT

* At 814 PM CDT, a severe thunderstorm was located 6 miles north of
  Norcatur, or 16 miles west of Norton, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Norcatur and Reager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9984 3979 10012 3974 10026 3983 10044
      4000 10026
TIME...MOT...LOC 0114Z 219DEG 29KT 3992 10017 

HAIL...1.25IN
WIND...60MPH
 
$$

Lundquist
2 follow-up statements
532 
WWUS53 KGLD 160125
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
825 PM CDT FRI SEP 15 2017

KSC039-137-160145-
/O.CON.KGLD.SV.W.0302.000000T0000Z-170916T0145Z/
Norton KS-Decatur KS-
825 PM CDT FRI SEP 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES...

At 825 PM CDT, a severe thunderstorm was located 8 miles north of
Norcatur, or 16 miles northwest of Norton, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norcatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9984 3984 10013 3978 10025 3986 10040
      4000 10026
TIME...MOT...LOC 0125Z 215DEG 23KT 3995 10016 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
523 
WWUS53 KGLD 160133
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
833 PM CDT FRI SEP 15 2017

KSC039-137-160145-
/O.CON.KGLD.SV.W.0302.000000T0000Z-170916T0145Z/
Norton KS-Decatur KS-
833 PM CDT FRI SEP 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES...

At 833 PM CDT, a severe thunderstorm was located 7 miles north of
Norcatur, or 17 miles northwest of Norton, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Norton and northeastern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9984 3987 10012 3983 10026 3989 10035
      4000 10026
TIME...MOT...LOC 0133Z 211DEG 17KT 3994 10020 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:51 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 15, 6:51 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Fri Sep 15 2017

.UPDATE...
Issued at 314 PM MDT Fri Sep 15 2017

Isolated storms have developed along the dry line east of Highway
83. Lift along the dry line will continue to strength through the
rest of the afternoon and into the early evening. As the sun sets
and instability lessens, storm activity will end.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 226 PM MDT Fri Sep 15 2017

For this afternoon, conditions have led to an elevated fire
threat, but the needed 3 hour criteria for winds and relative
humidity values are not expected, therefore no Red Flag Watches or
Warnings are in effect.

Aloft, an upper level trough is moving through the northeast
towards Wyoming. Currently, drier conditions are moving into our
area. Looking at visible satellite imagery we see the majority of
the CWA is mostly sunny as a result. This will change overnight,
as a cold front will be pushing through our area, increasing
cloudiness and lowering our temperatures. Additionally, with the
passage winds will shift from the southwest to the east-northeast,
and some areas can expect gusts up to 30 knots.

Come Saturday, we will get a nice break from the warm high temps
we have been having, with highs ranging from the low 70s near 80
degrees.

Through Saturday, showers and storms are not expected. Precipitation
chances will start to build back up Saturday evening.

.LONG TERM...(Saturday night through Friday) Issued at 255 PM MDT
Fri Sep 15 2017

Saturday night-Sunday night: Frontal boundary lingers near the CWA.
Shortwave impulses traverse the area through the upper level
southwest flow. Will see a chance of showers and storms through the
period. Not expecting any severe storms. Temperatures will be closer
to climatic normals. Lows Saturday night will be in the upper 40s to
low 50s. Forecasted highs for Sunday show low 70s, but with
lingering cloud cover and precipitation, some areas may not get out
of the middle to upper 60s (NAM MOS Guidance continues to show 60s).
Lows Sunday night will be in the 50s.

Monday-Tuesday: Should be relatively quiet weather period with
temperatures returning to above normal values due to persistent
southwest flow. Highs on Tuesday will be back in the 90s.

Wednesday-Friday: All global models are showing the remainder of the
week could be active. As of 12Z model runs, it appears that a
deepening upper level low in southwestern Canada will rotate 2
strong longwave troughs through the region, one on Wednesday and one
on Friday. Associated surface cold fronts should bring temps back
down to normal values along with the possibility of some gusty
winds. As far as strength, exact timing, and precipitation coverage,
global models have some disagreement, but it looks as though the
best chance for rain and storms will be in northern portions of the
CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 547 PM MDT Fri Sep 15 2017

VFR to MVFR conditions forecast for the TAFs. Light winds will be
turn to the northeast and rapidly increase as the cold front moves
through in the 8z to 9z timeframe. Closer to 12z MVFR cloud deck
will move over both sites and last into the late morning. Winds
will gradually decline through the morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...EV
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, Sep 15, 11:33 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MDT Fri Sep 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1033 AM MDT Fri Sep 15 2017 /1133 AM CDT Fri Sep 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Warm and dry conditions with relative humidity values of 15 to 20
percent and southwest winds of 10 to 20 mph will produce an elevated
fire weather threat this afternoon across much of the area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 8:09 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
809 PM CDT FRI SEP 15 2017

KSZ003-004-160130-
Norton KS-Decatur KS-
809 PM CDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES UNTIL 830 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Norcatur, or 14 miles northwest of Norton, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Reager.

LAT...LON 3981 10012 3993 10029 4000 10023 4000 9982
TIME...MOT...LOC 0109Z 221DEG 35KT 3994 10013

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:09 PM CDTSpecial Weather StatementGLDNorton21 min
Sep 15, 8:47 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.